Alert archive / Illinois / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 180, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Jul 7, 1998, 2:43 PM CDT for Clay County, Jasper County, Richland County, Illinois. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 7, 1998, 2:43 PM CDT (19:43 UTC)
- Expired
- Jul 7, 1998, 3:30 PM CDT
- In force
- 47 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Clay County, IL, Jasper County, IL, Richland County, IL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 3:05 PM CDT | Thunderstorm Wind | Olney, IL | Thunderstorm winds blew down several power lines 1 mile west of Olney. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 943 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 071948 COR SVRSPI ILC025-079-159-072030- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING ...CORRECTION NATIONAL WEATHER SERVICE LINCOLN IL 243 PM CDT TUE JUL 7 1998 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLAY COUNTY IN SOUTHEASTERN ILLINOIS JASPER COUNTY IN SOUTHEASTERN ILLINOIS RICHLAND COUNTY IN SOUTHEASTERN ILLINOIS * UNTIL 330 PM CDT * AT 240 PM CDT...LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS EXTENDING FROM JUST WEST OF NEWTON TO 8 MILES NORTHWEST OF FLORA...MOVING EAST SOUTHEAST AT 30 MPH. * THIS STORM IS EXPECTED TO AFFECT AREAS AROUND... NEWTON OLNEY NOBLE LOUISVILLE FLORA DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS. JRH/TF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 2:05 PM CDT, 38 minutes earlier.
Area forecast discussion, Jul 7, 2:05 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 205 PM CDT TUE JUL 7 1998 SFC ANALYSIS AT 18Z SHOWED FNT ACRS CWA FM JUST S OF CMI TO NR STL. FNT SOMEWHAT OBSCURED BY OUTFLOW BNDRYS. TRENDS PER ETA ARE FOR FNT TO SLOWLY SAG SWD...TAKING THREAT OF PRECIP S OF CWA TONITE. MAY BE SOME LINGERING THREAT OVR SERN CWA THRU ERLY EVE. AMS STILL VERY MOIST SO STILL PSBL FOR ISOLD TSTM TO POP UP THIS EVE OVR REST OF CWA...BUT BLV PROBABILITY LOW ENUF TO LV OUT OF ZFP. FAN AND FWC QUITE A BIT DIFFERENT...SO A COMPROMISE SEEMS THE MOST RSNBL. PIA 68/88 10 SPI 70/88 20 DEC 70/88 20 CMI 70/88 20 LWV 72/89 30 HEDGES
In the hours before
Special weather statement, Jul 7, 11:15 AM CDT, 3 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT TUE JUL 7 1998 SYNOPSIS: WARM MOIST AIR ACROSS THE AREA WILL COMBINE WITH SEVERAL INCOMING BOUNDARIES TO PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS TODAY AND INTO TONIGHT. SOME OF THESE STORMS MAY REACH SEVERE LIMITS WITH THE GREATEST THREAT BEING BRIEF HIGH WINDS...THEREFORE SPOTTER ACTIVATION MAY BE NEEDED TODAY AND INTO TONIGHT. HEDGES
Special weather statement, Jul 7, 11:15 AM CDT, 3 hours 28 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-081100- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1115 AM CDT TUE JUL 7 1998 SYNOPSIS: WARM MOIST AIR ACROSS THE AREA WILL COMBINE WITH SEVERAL INCOMING BOUNDARIES TO PRODUCE THUNDERSTORMS ACROSS CENTRAL ILLINOIS TODAY AND INTO TONIGHT. SOME OF THESE STORMS MAY REACH SEVERE LIMITS WITH THE GREATEST THREAT BEING BRIEF HIGH WINDS...THEREFORE SPOTTER ACTIVATION MAY BE NEEDED TODAY AND INTO TONIGHT. HEDGES
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 2:55 PM CDT | Severe Thunderstorm Warning | ILX | Crawford, Lawrence | 50 min |
| Jul 7, 3:08 PM CDT | Flash Flood Warning | ILX | Lawrence, Richland | 112 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.